Beta blockers: Do they cause weight gain?

content provided by mayoclinic.com

Beta blockers: Do they cause weight gain?

Question

Can beta blockers cause weight gain?

Eddie
Arizona

Answer

Yes. Weight gain can occur as a side effect of some beta blockers, especially the older ones, such as atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL). The average weight gain is no more than 4 pounds (about 2 kilograms). Newer beta blockers, such as carvedilol (Coreg), don't typically cause weight gain as a side effect.

However, the beta blockers that can cause weight gain usually aren't prescribed unless other medications haven't worked, or if you have a specific heart condition that requires taking those medications.

Beta blockers are used to treat conditions such as high blood pressure and migraines. Doctors aren't sure exactly why some beta blockers cause weight gain. It could be that beta blockers slow your metabolism. Also, if you switch from taking a water pill (diuretic) to a beta blocker as a treatment for high blood pressure, you may gain a few pounds of weight that the diuretic kept off.

If you're taking a beta blocker for heart failure, tell your doctor immediately if you begin to gain more than 3 to 4 pounds (about 1.5 to 2 kilograms), particularly if the weight gain continues beyond your first week of taking the drug. This could mean that fluid is building up in your legs, abdomen or chest, which may signal that your heart failure is worsening.

Last Updated: 2012-05-11
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version